Alert archive / Texas / Flash Flood Warnings in 2013

Flash Flood Warning 5, NWS Midland/Odessa, TX

May 23, 2013Glasscock County, Mitchell County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 23, 2013, 10:10 PM CDT for Glasscock County, Mitchell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2013, 10:10 PM CDT (03:10 UTC)
Expired
May 24, 2013, 1:00 AM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Mitchell County, TX

The radar

The Midland/Odessa radar (KMAF), 92 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 3.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2013-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2419 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2013-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2419 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1953 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

295 
WGUS54 KMAF 240310
FFWMAF
TXC173-335-240600-
/O.NEW.KMAF.FF.W.0005.130524T0310Z-130524T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1010 PM CDT THU MAY 23 2013

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GLASSCOCK COUNTY IN WEST TEXAS...
  MITCHELL COUNTY IN WEST TEXAS...

* UNTIL 100 AM CDT

* AT 1003 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  THUNDERSTORMS PRODUCING HEAVY RAINFALL OVER ONE INCH PER HOUR OVER
  MUCH OF GLASSCOCK AND MITCHELL COUNTIES. FLASH FLOODING IS 
  POSSIBLE WITH THESE STORMS...ESPECIALLY ALONG HIGHWAY 158 FROM 
  GARDEN CITY EAST TO THE STERLING COUNTY LINE...AND IN COLORADO
  CITY SOUTH ALONG STATE HIGHWAY 163 AND ALONG STATE ROAD 208 
  IN SOUTHERN MITCHELL COUNTY.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE
  COLORADO CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
  WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY...
  BUFORD AND GARDEN CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING OF CREEKS AND STREAMS...STREETS AND UNDERPASSES...LOW
WATER CROSSINGS... AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE
ACROSS FLOODED ROADS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO
HIGHER GROUND.

&&

LAT...LON 3208 10118 3167 10126 3166 10176 3199 10168
      3207 10156 3207 10125 3209 10118 3252 10116
      3252 10066 3208 10067

$$
1 follow-up statement
417 
WGUS74 KMAF 240507
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1207 AM CDT FRI MAY 24 2013

TXC173-335-240600-
/O.CON.KMAF.FF.W.0005.000000T0000Z-130524T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-MITCHELL-
1207 AM CDT FRI MAY 24 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM CDT FOR
MITCHELL AND GLASSCOCK COUNTIES...

AT 1201 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES 
THAT SHOWERS AND STORMS HAVE DECREASED ACROSS THE WARNED AREA. NO 
RECENT REPORTS OF FLOODING HAVE BEEN RECEIVED BUT IS EXPECTED THAT 
LOW LYING AREAS ACROSS THESE COUNTIES HAVE WATER RUNNING THROUGH 
THEM. THE WARNING WILL CONTINUE AND BE ALLOWED TO EXPIRE AT 100 AM 
CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LAKE COLORADO
CITY...COLORADO CITY AIRPORT...CHAMPION CREEK RESERVOIR...
WESTBROOK...VALLEY VIEW...LORAINE...CUTHBERT...COLORADO CITY AND
BUFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED 
ROADS. TURN AROUND... DONT DROWN.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. 

&&

LAT...LON 3208 10118 3167 10126 3166 10176 3199 10168
      3207 10156 3207 10125 3209 10118 3252 10116
      3252 10066 3208 10067

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 23, 8:56 PM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, May 23, 8:56 PM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
856 PM CDT THU MAY 23 2013

.DISCUSSION...
HAVE CANCELLED PORTIONS OF SEVERE TSTM WATCH 214 AND TORNADO WATCH
213 EARLY AND WILL LET REMAINDER OF THE FAR E AND S CWFA THAT ARE STILL
IN THE WATCHES EXPIRE AT 10 PM. TSTMS ARE STILL ACROSS THE E PB
ALTHOUGH SEVERE THREAT HAS DIMINISHED SOME. NUMEROUS OUTFLOW BOUNDARIES
ARE STILL ACROSS THE AREA AND ADDITIONAL DEVELOPMENT IS STILL
POSSIBLE NEXT FEW ACROSS PB MAINLY IN ASSOCIATION WITH THESE
BOUNDARY. WILL SEND ANOTHER UPDATE AROUND 10 PM FOR EXPIRATION
WATCHES.

&&

.PREV DISCUSSION... /ISSUED 649 PM CDT THU MAY 23 2013/

DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

AVIATION...
FOCUS THIS FORECAST IS AROUND THE POTENTIAL FOR STORMS SOME SEVERE
AROUND THE AREA. FOR THE NEAR TERM THE POTENTIAL FOR SEVERE STORMS
AT TAF SITES IN MINIMAL. STILL WILL KEEP TEMPO GROUPS THRU 02Z-05Z
POSSIBLE MVFR CIGS ASSOCD WITH TSTMS. ANOTHER ROUND OF STORMS POSSIBLE
LATER FRI PM AND HAVE INCLUDED PROB30.

PREV DISCUSSION... /ISSUED 222 PM CDT THU MAY 23 2013/

DISCUSSION...

A MOIST AND UNSTABLE ENVIRONMENT IS TAKING SHAPE THIS AFTERNOON WITH
DEWPOINTS IN THE 50S AND 60S AND CAPE VALUES IN EXCESS OF 3 KJ/KG
ACROSS AREAS EAST OF A DRYLINE LOCATED ACROSS THE PERMIAN BASIN AND
TRANS PECOS. CONVECTION HAS ALREADY DEVELOPED ACROSS THE DAVIS
MOUNTAINS AND SOUTHEAST NEW MEXICO AND IT IS EXPECTED TO CONTINUE
TO DEVELOP AND EXPAND IN COVERAGE ACROSS THE CWA. MID LEVEL LIFT IS
PRESENT WITH GOOD OMEGA VALUES AND A SHORTWAVE MOVING NEAR THE
AREA. SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING WITH THE GOOD MOISTURE...LIFT AND INSTABILITY PRESENT. A
TORNADO WATCH AND SEVERE THUNDERSTORM WATCH ARE IN EFFECT UNTIL 10
PM CDT. THE SOMEWHAT MODEST SHEAR VALUES WOULD BE THE ONLY
PROHIBITING FACTOR KEEPING STORMS FROM REACHING SEVERE LEVELS.
MODELS INDICATE A POSSIBLE MCS DEVELOPING NEAR CHILDRESS TX LATE
THIS EVENING AND MOVING SOUTHWARD DURING THE OVERNIGHT HOURS. THE
STORM COMPLEX MAY IMPACT THE NORTHEAST PERMIAN BASIN DURING THE
EARLY MORNING HOURS ON FRIDAY BUT THIS MAY CHANGE AS NEW MODEL
DATA COMES IN THIS EVENING.

EXPECT MORE STORMS TO DEVELOP DURING THE DAY FRIDAY AS LOW LEVEL
MOISTURE WILL REMAIN PLENTIFUL AND UPPER LIFT WILL REMAIN OVER THE
AREA BUT UNCERTAINTY REMAINS AS TO WHERE THE CONVECTION WILL
DEVELOP.  LAPSE RATES...CAPE AND SHEAR APPEAR TO BE LESS IMPRESSIVE
SO DO NOT EXPECT MUCH IF ANY IN TERMS OF SEVERE THUNDERSTORMS.
PWATS REMAIN ABOVE 1 INCH THROUGH MUCH OF THE DAY FRIDAY SO HEAVY
RAIN WILL BE THE BIGGEST CONCERN WITH THE CONVECTION.  KEPT RAIN AND
STORMS IN THE FORECAST FOR SATURDAY WITH MID LEVEL LIFT NEAR THE
AREA AND LOW LEVEL MOISTURE STILL PRESENT.  THE RAIN COOLED AIR AND
INCREASED CLOUD COVER IS EXPECTED TO KEEP DAYTIME HIGHS FOR FRIDAY
AND SATURDAY SLIGHTLY BELOW NORMAL VALUES.  RAIN CHANCES DECREASE
FOR SUNDAY AS THE SHORTWAVES MOVE EAST OF THE AREA.

DURING THE EARLY PART OF NEXT WEEK...AN UPPER LEVEL TROUGH WILL
REMAIN ACROSS THE WESTERN CONUS LEAVING THE REGION IN SOUTHWEST FLOW
ALOFT.  A DRYLINE WILL BE PRESENT DURING THE AFTERNOON HOURS SO
STORMS WILL REMAIN A SLIGHT POSSIBILITY.  THE UPPER TROUGH WILL MOVE
EASTWARD DURING MID WEEK WITH THUNDERSTORM CHANCES BECOMING MORE
POSSIBLE DUE TO INCREASING UPPER LIFT AND LOW LEVEL MOISTURE.
DECREASING HEIGHTS WITH THE APPROACH OF THE UPPER TROUGH WILL KEEP
TEMPERATURES FROM GETTING TOO HOT NEXT WEEK.  MORNING LOWS ARE
EXPECTED TO STAY ON THE WARM SIDE DUE TO THE PRESENCE OF GOOD LOW
LEVEL MOISTURE.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  85  68  84  /  30  30  40  20
BIG SPRING TX              69  86  69  85  /  50  30  40  20
CARLSBAD NM                69  90  65  92  /  20  20  20  20
DRYDEN TX                  74  87  69  88  /  20  30  30  20
FORT STOCKTON TX           69  87  67  86  /  20  30  30  20
GUADALUPE PASS TX          63  84  61  87  /  20  20  20  20
HOBBS NM                   67  87  64  86  /  20  30  30  20
MARFA TX                   57  81  57  85  /  20  30  20  20
MIDLAND INTL AIRPORT TX    69  85  69  84  /  30  30  40  20
ODESSA TX                  70  84  69  85  /  30  30  40  20
WINK TX                    71  86  69  93  /  20  30  30  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, May 23, 9:03 PM CDT, 1 hour 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
903 PM CDT THU MAY 23 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-250215-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
903 PM CDT THU MAY 23 2013 /803 PM MDT THU MAY 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS...SOME SEVERE...WILL REMAIN POSSIBLE A FEW
MORE HOURS ACROSS THE EAST PERMIAN BASIN. LOCAL HEAVY RAIN IS THE
MAIN CONCERN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY. THOUGH SOME STORMS
COULD BE STRONG...PARTICULARLY SATURDAY...THOUGH ORGANIZED SEVERE
WEATHER IS NOT CURRENTLY EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, May 23, 7:43 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
743 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     FLASH FLOOD      2 S SNYDER              32.68N 100.92W
05/23/2013                   SCURRY             TX   FIRE DEPT/RESCUE

            FLASH FLOODING ON HIGHWAY 350

&&

ANDREW.ARNOLD
Local storm report, May 23, 8:29 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
829 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     HAIL             NNW KNOTT               32.40N 101.64W
05/23/2013  M0.88 INCH       HOWARD             TX   FIRE DEPT/RESCUE

&&

ANDREW.ARNOLD
Local storm report, May 23, 9:13 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
913 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 PM     FLASH FLOOD      BIG SPRING              32.25N 101.48W
05/23/2013                   HOWARD             TX   LAW ENFORCEMENT

            THE 1300 BLOCK OF 6TH STREET, PORTIONS OF 3RD STREET AND
            THE INTERSECTION OF ALAMESA AND PARKWAY WERE ALL FLOODED.
            A TAXI CAB WAS REPORTED PUSHED OFF THE ROAD IN BIG
            SPRING.

&&

AKL
Special weather statement, May 23, 9:29 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
929 PM CDT THU MAY 23 2013

TXZ063-240330-
GLASSCOCK-
929 PM CDT THU MAY 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
GLASSCOCK COUNTY UNTIL 1030 PM CDT...

STRONG THUNDERSTORMS WERE LOCATED OVER SOUTHWESTERN...CENTRAL AND
NORTHEASTERN GLASSCOCK COUNTY AT 928 PM CDT...MOVING NORTHEAST AT
20 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO PENNY TO NICKEL SIZE HAIL AND STRONG WINDS...DEADLY
CLOUD TO GROUND LIGHTNING CAN BE EXPECTED. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
SEEK SAFE SHELTER NOW.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM
CDT THURSDAY EVENING FOR SOUTHWESTERN TEXAS.

&&

LAT...LON 3166 10176 3192 10177 3209 10137 3208 10126
      3166 10126
TIME...MOT...LOC 0228Z 234DEG 19KT 3178 10161
Local storm report, May 23, 9:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
937 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0910 PM     HAIL             BIG SPRING              32.25N 101.48W
05/23/2013  M0.50 INCH       HOWARD             TX   LAW ENFORCEMENT

&&

ANDREW.ARNOLD
Local storm report, May 23, 9:59 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
959 PM CDT THU MAY 23 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 PM     HEAVY RAIN       SE BIG SPRING           32.25N 101.48W
05/23/2013  M2.43 INCH       HOWARD             TX   PUBLIC

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:07 PM CDTFlash Flood WarningMAFScurry3 hr
May 23, 7:09 PM CDTFlash Flood WarningMAFBorden3 hr
May 23, 7:14 PM CDTSevere Thunderstorm WarningMAFBorden, Dawson, Mitchell, Scurry61 min
May 23, 7:44 PM CDTSevere Thunderstorm WarningMAFMitchell46 min
May 23, 8:14 PM CDTSevere Thunderstorm WarningMAFBorden, Glasscock, Howard, Martin61 min
May 23, 8:28 PM CDTFlash Flood WarningMAFHoward62 min
May 23, 9:26 PM CDTAreal Flood AdvisoryMAFGlasscock, Howard, Mitchell2 hr
May 23, 9:29 PM CDTSpecial Weather StatementMAFGlasscock61 min
May 23, 9:33 PM CDTSevere Thunderstorm WarningMAFGlasscock, Reagan27 min
May 23, 9:51 PM CDTSevere Thunderstorm WarningMAFGlasscock54 min
May 23, 10:25 PM CDTSpecial Weather StatementMAFTerrell65 min
May 23, 10:38 PM CDTAreal Flood AdvisoryMAFReagan3 hr
May 23, 11:34 PM CDTAreal Flood AdvisoryMAFReagan116 min
May 23, 11:34 PM CDTSpecial Weather StatementMAFReagan56 min
May 23, 11:36 PM CDTSpecial Weather StatementMAFReagan54 min

Nearby

Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.